Chapter 62 - Care of Patients with Pituitary and Adrenal Gland Problems
A client with Cushing’s disease begins to laugh loudly and inappropriately, causing the family in the room to be uncomfortable. What is the nurse’s best response?
- “Don’t mind this. The disease is causing this.”
- “I need to check the client’s cortisol level.”
- “The disease can sometimes affect emotional responses.”
- “Medication is available to help with this.”
C. “The disease can sometimes affect emotional responses.”
The charge nurse is making client assignments for the medical-surgical unit. Which client will be best to assign to an RN who has floated from the pediatric unit?
- Client who is receiving IV hydrocortisone for an Addisonian crisis
- Client admitted with syndrome of inappropriate antidiuretic hormone (SIADH) secondary to lung cancer
- Client being discharged after a unilateral adrenalectomy to remove a pheochromocytoma
- Client with Cushing’s syndrome who requires frequent glucose monitoring and administration of insulin
D. Client with Cushing’s syndrome who requires frequent glucose monitoring and administration of insulin
A client with iatrogenic Cushing’s disease is a resident in a long-term care facility. Which nursing action included in the plan of care is most appropriate to delegate to unlicensed assistive personnel (UAP)?
- Assist with personal hygiene and skin care.
- Develop a plan of care to minimize risk for infection.
- Instruct the client on the reasons to avoid overeating.
- Monitor for signs and symptoms of fluid retention.
A. Assist with personal hygiene and skin care.
The nurse is caring for a client with syndrome of inappropriate antidiuretic hormone (SIADH) admitted with change in mental status. To determine whether fluid restrictions have been effective, for which of these outcomes will the nurse monitor?
- Decreased hematocrit
- Decreased serum osmolality
- Increased serum sodium
- Increased urine specific gravity
C. Increased serum sodium
A client presents to the emergency department with a history of adrenal insufficiency. The following laboratory values are obtained: Na+ 130 mEq/L (130 mmol/L), K+ 6.6 mEq/L (6.6 mmol/L), and glucose 72 mg/dL (4 mmol/L). Which prescription will the nurse implement first?
- Administer insulin with dextrose in normal saline.
- Give spironolactone (Aldactone) orally.
- Initiate ulcer prophylaxis protocol with a histamine2 (H2) blocker
- Obtain arterial blood gases.
A. Administer insulin with dextrose in normal saline.
A client is referred to a home health agency after a transsphenoidal hypophysectomy. Which action does the RN case manager delegate to the home health aide who will see the client daily?
- Document symptoms of incisional infection or meningitis.
- Give over-the-counter laxatives if the client is constipated.
- Set up medications as prescribed for the day.
- Test any nasal drainage for the presence of glucose.
D. Test any nasal drainage for the presence of glucose.
A client with syndrome of inappropriate antidiuretic hormone (SIADH) is admitted with a serum sodium level of 105 mEq/L (105 mmol/L). Which request by the health care provider does the nurse carry out first?
- Administer infusion of 150 mL of 3% NaCl over 3 hours.
- Draw blood for hemoglobin and hematocrit (H&H).
- Insert an indwelling catheter and monitor urine output.
- Weigh the client on admission and daily thereafter.
A. Administer infusion of 150 mL of 3% NaCl over 3 hours.
A client with Cushing’s disease says that she has lost 1 pound (0.5 kg) What does the nurse do next?
- Auscultate the lungs for crackles.
- Check urine for specific gravity.
- Check the blood pressure.
- Weigh the client.
D. Weigh the client.
The nurse is teaching a client about the expected outcome for treatment of syndrome of inappropriate antidiuretic hormone (SIADH). What does the nurse tell the client to look for?
- Decrease in difficulty in breathing
- Dry mucous membranes
- Increasing heart rate
- Muscle spasms
A. Decrease in difficulty in breathing
The nurse and nursing student are caring for a client with pheochromocytoma who is admitted for surgery. Which of these statements by the student requires immediate intervention by the nurse?
- “When performing the gastrointestinal assessment, I need to palpate the client’s abdomen.”
- “I will review the chest x-ray results for pulmonary edema.”
- “I will initiate a 24-hour urine collection now."
- “I have requested the client be placed with a roommate for distraction.”
A. “When performing the gastrointestinal assessment, I need to palpate the client’s abdomen.”
A client presents to the emergency department with acute adrenal insufficiency and the following vital signs: P 118 beats/min, R 18 breaths/min, BP 84/44 mm Hg, pulse oximetry 98%, and T 98.8°F oral. Which nursing intervention is the highest priority for this client?
- Administering furosemide (Lasix)
- Providing isotonic fluids
- Replacing potassium losses
- Restricting sodium
B. Providing isotonic fluids
A client with a possible adrenal gland tumor is admitted for testing and treatment. Which nursing action is most appropriate for the charge nurse to delegate to the nursing assistant?
- Assess skin turgor and mucous membranes for hydration status.
- Discuss the dietary restrictions for 24-hour urine testing.
- Plan ways to control the environment that will avoid stimulating the client.
- Remind the client to not order coffee with meals
D. Remind the client to not order coffee with meals
The client is taking fludrocortisone (Florinef) for adrenal hypofunction. The nurse instructs the client to report which symptom while taking this drug?
- Weight loss
The nurse is assessing a client who had a transsphenoidal hypophysectomy yesterday. Which finding requires immediate notification to the primary health care provider?
- Dry lips and oral mucosa on examination
- Nasal drainage that tests negative for glucose
- Client report of a headache and stiff neck
- Urine specific gravity of 1.016
C. Client report of a headache and stiff neck
A client has been admitted to the medical intensive care unit with a diagnosis of diabetes insipidus (DI) secondary to lithium overdose. The client has a prescription for Desmopressin (DDAVP). Which outcome indicates a positive response to treatment?
- Urine output of 60–80 mL/hour
- Blood glucose level of 110 mg/dL (6.1 mmol/L)
- Ability to sit quietly and read a magazine
- Potassium level within expected range
A. Urine output of 60–80 mL/hour
After receiving change-of-shift report about these four clients, which client does the nurse attend to first?
- Client with acute adrenal insufficiency who has a blood glucose of 36 mg/dL (2.0 mmol/L)
- Client with diabetes insipidus who has a dose of desmopressin (DDAVP) due
- Client with hyperaldosteronism who has a serum potassium of 3.4 mEq/L (3.4 mmol/L)
- Client with pituitary adenoma who is reporting a severe headache
A. Client with acute adrenal insufficiency who has a blood glucose of 36 mg/dL (2.0 mmol/L)
The nurse is planning to administer medications to a client with diabetes insipidus (DI) who has dry lips and mucous membranes and poor skin turgor. Which intervention will the nurse provide first?
- Encourage oral fluid intake
- Offer lip balm
- Perform a 24-hour urine test
- Withhold desmopressin acetate (DDAVP)
A. Encourage oral fluid intake
When caring for a client with hypercortisolism the nurse notices that the phlebotomist, who plans to draw blood from the client, displays symptoms of a cold. What would the nurse do?
- Request another phlebotomist be sent from the laboratory.
- Monitor the client for cold-like symptoms.
- Refuse to allow the phlebotomist to enter the client’s room.
- Ensure the phlebotomist wears a facemask.
D. Ensure the phlebotomist wears a facemask.
A client has undergone a transsphenoidal hypophysectomy. Which intervention does the nurse implement to avoid increasing intracranial pressure (ICP) in the client?
- Encourage the client to cough and deep-breathe.
- Instruct the client not to strain during a bowel movement.
- Instruct the client to blow the nose if there is any postnasal drip.
- Place the client in the Trendelenburg position.
B. Instruct the client not to strain during a bowel movement.
The nurse is providing discharge instructions to a client receiving spironolactone (Aldactone) therapy. Which comment by the client indicates a need for further teaching?
- “I must call the primary health care provider if I am more tired than usual.”
- “I need to increase my salt intake.”
- “I will eat a banana every day.”
- “This drug will not control my heart rate.”
C. “I will eat a banana every day.”